A strange side effect has been reported by some people who’ve gotten their COVID-19 shots — a taste of metal that can last for days, NBC News reported Thursday.
No amount of coffee or mouthwash helped in one case, but in another, having dinner did the trick.
It’s ''like having nickels in your mouth," John Howard, 45, of Columbia, South Carolina, who is a contributor for NBC Sports, told the news outlet, noting the sensation happened within minutes of his first dose of the Pfizer vaccine.
"It's certainly not debilitating or anything like that," he said. "But I do hope it goes away. I would like my coffee to taste normal."
According to NBC News, a Sacramento, California, man, Dave Bischel, 52, got the metallic taste in his mouth after both Pfizer shots. It went away after a few days.
It’s not just the Pfizer shot, either.
Paul Wartenberg, 50, of Mulberry, Florida, told the news outlet he tasted metal for several hours after his Moderna injection. It went away when he ate dinner, he said.
The rare side effect is not unheard of, documented with other vaccines, antibiotics and pain medications, NBC News reported.
"We've seen a few individuals with unusual taste after vaccines, commonly a metallic taste that lasts for several days," Dr. Buddy Creech, an infectious disease expert and the director of the Vanderbilt Vaccine Research Program at the Vanderbilt University Medical Center in Nashville, Tennessee, told NBC News.
Another expert conceded it’s baffling because ''we really don't know the biological basis for it.''
''There is no metallic taste receptor,'' Nancy Rawson, vice president of the Monell Chemical Senses Center in Philadelphia, told NBC News.
The reports are rare, she added and drinking a lot of water can help saliva get back to its "optimal composition to clear things out of your mouth.''
Because unusual changes in the senses of taste and smell are also well-known side effects of COVID-19, Rawson told the news outlet people should pay close attention to symptoms in the week after getting vaccinated.
It's possible the odd tastes may be because there was a COVID infection before getting the shot.
"If you are losing your sense of smell, or you have other types of symptoms," it would be a good idea to seek a doctor's care, Rawson said.
© 2022 Newsmax. All rights reserved.